Medical Specialty >> Gastroenterology

Doctors Lounge - Gastroenterology Answers

Back to Gastroenterology Answers List

If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.

DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.

Date of last update: 10/15/2017.

Forum Name: Gastroenterology Topics

Question: GERD


 Carol59 - Sat Sep 01, 2007 4:42 pm

Let me first thank you for responding to my previous post. It was very helpful. I have been taking 40 mg. of Protonix twice daily for about 10 weeks now and still have acid reflux. Is it possible that another medication like Prevacid or Nexium might work or are they all the same? Thank you.
 Dr. Chan Lowe - Sat Sep 01, 2007 9:50 pm

User avatar Hi Carol59,

Prevacid, Nexium and Protonix are all in the category of proton pump inhibitors (PPI's). Taking more than one of these particular medicines are likely to not help much.

Some doctors believe that taking an H2 inhibitor (like pepcid or zantac) can add to the effectiveness of the PPI. This would sort of be like putting a dam up on a river then blocking a few of the surrounding streams. Others do not feel that this adds any benefit. Their view is that the PPI works at the end of the line after all the "streams" have become one river so stopping a stream above the dam doesn't add anything.

I've had some success by adding an H2 blocker to a PPI in some patients and no success in others. I suspect it is a little bit person dependent.

You may also want to consider having a 24 hour pH probe done to assess if your reflux is severe enough to consider doing surgery to help the reflux. Some people get significant relief from this surgery but it does have its side effects and complications also (as do medications) so it is important to weigh the risks and benefits of this surgery before doing it.

Best wishes.

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us